|Scared to start antidepressants
Jan 13, 2013
I have been on Atripla for a couple of years and I have been having bouts of depression, anxiety, and obsessive compulsive disorder which are becoming debilitating for me. I always had a touch of the OCD, but the depression and anxiety have gotten much worse for me recently. Sometimes I have serious trouble falling asleep at night and this in turn creates more anxiety for me. My primary care doctor prescribed Zoloft, but honestly I have never taken an anti-depressant and am scared to start. I am scared once I start I won't be able to go back, as it were. I am also scared to start Zoloft because I don't want it to ruin my sexual function, which I have heard that it can do. Also, I have always been slim, and have had trouble keeping weight on, and I heard Zoloft can make you lose weight. So that's keeping me from taking it. But I am also so fed up with the depression and anxiety I am having. I just don't know what to do. I am supposed to see my doctor again later this month. Can you give me some advice? Based on my concerns, do you think Zoloft would be worth trying? What about Remeron, or Trazadone? Wouldn't they have fewer sexual side effects without the concerns of weight loss? I just really need some advice. My anxiety feels like it is consuming me. Thanks doctor!
| Response from Dr. Fawcett
Thanks for writing. Depression can affect people living with HIV at high rates (30-40%). The mood issues you describe sound quite severe and disruptive to your quality of life. Zoloft is an SSRI (selective serotonin reuptake inhibitor) antidepressant that is frequently prescribed for people living with HIV/AIDS. Some SSRIs can be effective for both depression and anxiety and are usually well tolerated. It is true that Zoloft can cause a loss of one or two pounds (usually regained), however, most SSRIs actually cause some weight gain. Sexual side effects (notably decreased libido and delayed ejaculation in men) are common with SSRIs.
Speak with your physician about your concerns. You may want to have a consult with a psychiatrist who might be able to help you with a range of choices specific to your medications and circumstances (for example, Wellbutrin doesn't have the sexual side effects but might lessen your appetite). Trazadone helps with sleep, but so do relaxation, meditation and even a hot bath.
If you continue with antidepressants, remember that the best outcomes for mood disorders come not from medication or psychotherapy alone, but from a combination of both.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Swollen Lymph Glands Could I Have Acute HIV Infection
- Can You Get HIV From Blowjob From A Prostitute?
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Scrotum After Getting Scratched Sign Of HIV AIDS
- Pain In Penis After Sucking Penis Does It Mean I Have HIV
- Red Spots After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.